Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 230, NWS Fort Worth, TX

December 23, 2002McLennan County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Dec 23, 2002, 7:00 AM CST for McLennan County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2002, 7:00 AM CST (13:00 UTC)
Expired
Dec 23, 2002, 7:30 AM CST
In force
30 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County McLennan County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
426 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 231300
SVRFTW
TXC309-231330-
/NEW.KFWD.SV.W.ETN#.231259-231330/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
659 AM CST MON DEC 23 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLENNAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 730 AM CST

* AT 659 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER MCGREGOR...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODWAY AROUND 705 AM CST
  WACO...BEVERLY HILLS AROUND 710 AM CST
  LACY-LAKEVIEW...BELLMEAD AROUND 715 AM CST
  NORTHCREST AROUND 720 AM CST

HAIL TO THE SIZE OF QUARTERS IS LIKELY. FOR YOUR PROTECTION MOVE TO A
STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3148 9752 3127 9735 3172 9692 3180 9722

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 5:00 AM CST, 2 hours earlier.

Area forecast discussion, Dec 23, 5:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CST MON DEC 23 2002

AVIATION DISCUSSION...
A WARM FRONT WAS LOCATED ALONG A KLFK-KAUS-KDRT LINE AT 11Z WITH
WARM MOIST AIR OVERRUNNING THE FRONT IN THE FORM OF SCT-NRMS SHRA
AND SCT TSRA FROM THE HILL COUNTRY TO THE RED RIVER.  CONVECTIVE
ACTIVITY WILL INCREASE DURING THE MORNING WITH SOME STRONG TO SEVERE
TSRA EXPECTED ALONG AND SOUTH OF A KLFK-KJCT LINE THIS MORNING AND
INTO THE AFTERNOON HOURS.  CIGS AND VIS MVFR EARLY MORNING TO BECOME
IFR BEFORE LATE MORNING AND CONTINUE REST OF THE DAY WITH
IMPROVEMENTS THIS EVENING AFTER THE RAIN STOPS.  WINDS WILL BECOME
MORE NORTHERLY AT 11-15 KTS THIS AFTERNOON AS DEVELOPING SURFACE LOW
TRACKS INTO LOUISIANA THIS EVENING.  OVERNIGHT LOOKING MVFR EARLY
THEN BECOMING VFR AFTER 06S.  75

========================================================>

350 AM CST MON DEC 23 2002

WEATHER QUICKLY GOING DOWNHILL ACROSS NORTH AND CENTRAL TEXAS AS
EXPECTED BY THIS TIME THE LAST SEVERAL DAYS. OUR UPPER LEVEL TROUGH
IS SLIDING EWD ACROSS SRN AZ/SW NM AT THIS TIME WITH STRONG 110-130
KT UPPER LEVEL JET DRIVING NEWD FROM MEXICO...THROUGH TEXAS AND INTO
THE TN/OH VALLEYS WITH BROAD DIFFLUENCE ALOFT AND ASSOCIATED
VERTICAL MOTION. MEANWHILE...SURFACE-850 MB LOW PRESSURE SYSTEM IS
DEEPENING ALONG THE RIO GRANDE RIVER WITH IMPRESSIVE 35-50 KT LLJ
SURGING UP THROUGH CENTRAL TX...ADVECTING HIGH THETA-E OVER THE 850
MB WARM FRONT OVER THE FAR SOUTHERN CWFA WITH WAA AT THIS LEVEL TO
CONTINUE LIFTING OVER THE SHALLOW COOL DOME IN PLACE FOR GOOD
ISENTROPIC LIFT. AS THE STORM SYSTEM APPROACHES...SURFACE LOW
PRESSURE AND ASSOCIATED TRIPLE POINT WILL TRACK RAPIDLY NEWD RIGHT
ACROSS SE CWFA. LOOK FOR ELEVATED CONVECTION WITH POSSIBILITY OF
HAIL IN LIEU OF VERY LOW WET BULBS AND SOME HEAVY RAINFALL TO BE
POSSIBLE ALONG AND JUST TO THE NW OF THE LOW TRACK. REINTRODUCED
THIS IN ALL BUT FAR W/NW ZONES. BEST BET OF SURFACE-BASED CONVECTION
TO BE IN MILAM...ROBERTSON AND LEON COUNTIES AND FEEL THESE AREAS
ARE AT THE GREATEST RISK FOR SEVERE WX PER AFOREMENTIONED SURFACE
LOW TRACK. FOR DETAILS...SEE SWODY1 DISCUSSION FROM SPC.

FIRST VORT MAX EJECTS NE AWAY FROM N TX AND TAKES SURFACE LOW INTO
THE LOWER MS VALLEY BY THIS EVENING....TAKING THE HEAVY RAIN/SVR WX
POTENTIAL WITH IT...AS STRONG LOW LVL CAA ENSUES. WITH THAT SAID
...FEEL HEAVY RAIN THREAT WILL BE SHORT-LIVED AND WILL FOREGO ANY
FLOOD WATCH. NEXT PROBLEM ARISES LATE TONIGHT AS VORT LOBE ROTATES
IN BASE OF UPPER TROUGH SEWD THROUGH CENTRAL OK AND TOWARDS THE RED
RIVER. MOISTURE STILL AVAILABLE THROUGH 800 MB THROUGH 12Z TUES PER
ETA BUFKIT SOUNDINGS...ALTHOUGH MID LVLS ARE DRYING RAPIDLY FROM TOP
TO BOTTOM. FEEL BEST LIFT WITH DEFORMATION ZONE ALOFT WILL STAY TO
THE NORTH...BUT MAY GRAZE MONTAGUE...JACK AND YOUNG COUNTIES AND
WILL GO WITH POSSIBLY UP TO AN INCH OF SLEET OR SNOW BY TUES
MORNING...WITH AREAS FROM I-20/NORTH WITH A POSSIBLY MIX OF
RAIN/SLEET BY 12Z TUES PER BOURGOINS METHOD. OTHERWISE...COLD AND
BLUSTERY THROUGH CHRISTMAS DAY WITH A LOW CHANCE OF RAIN/SNOW AGAIN
BY THURS/THURS NIGHT...BUT SYSTEM STARVED FOR MOISTURE.

STAYED CLOSED TO GUIDANCE TEMPS FIRST/SECOND PDS...BUT WENT COLDER
THIRD/FOURTH PDS DUE TO STRONG COLD ADVECTION AND AMPLE CLOUDINESS
AROUND WITH NO SIGN OF A WARM UP UNTIL MAYBE FRIDAY...IF THEN.

FCSTID =  05/
DFW   46  33  41  27 / 100  40  20   0
ACT   53  39  46  29 / 100  30  20   0
PRX   45  33  41  28 / 100  60  30   0
DTO   44  32  39  25 / 100  60  30   0
TKI   44  32  39  25 / 100  60  30   0
DAL   46  33  41  27 / 100  40  20   0
TRL   48  36  44  29 / 100  40  20   0
CRS   51  39  44  29 / 100  30  20   0
TPL   53  39  46  29 / 100  30  20   0

.FWD...
TX...NONE.
Hazardous weather outlook, Dec 23, 5:10 AM CST, 1 hour 50 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
510 AM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
ISOLATED...TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY
ALONG AND SOUTHEAST OF A LAMPASAS...TO GATESVILLE...TO WACO...TO A
FAIRFIELD AND PALESTINE LINE. THIS INCLUDES THE CITIES OF KILLEEN...
TEMPLE...MARLIN...CAMERON...GROESBECK...FRANKLIN...HEARNE...AND
CENTERVILLE. LARGE HAIL LOOKS TO BE THE MAIN THREAT. HOWEVER...
DAMAGING WINDS IN EXCESS OF 70 MPH...ALONG WITH AN ISOLATED TORNADO
THREAT WILL EXIST AS WELL ACROSS MILAM...ROBERTSON AND LEON COUNTIES
AS A STRONG SURFACE LOW AND ASSOCIATED WARM FRONT MOVE NORTHEAST
ACROSS THIS AREA BY AFTERNOON.

FARTHER NORTH AND WEST OF THE RISK AREA...RAIN AND THUNDERSTORMS ARE
EXPECTED AS A STRONG UPPER LEVEL DISTURBANCE AND ARCTIC COLD FRONT
ARRIVE BY MIDDAY AND AFTER. WITH LOW FREEZING LEVELS EXPECTED...
STRONGER STORMS MAY PRODUCE UP TO MARBLE SIZED HAIL. ALSO THROUGH
THIS AFTERNOON...LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES IS
POSSIBLE THROUGH LATE TODAY...MAINLY ALONG AND EAST OF A COMANCHE
...TO STEPHENVILLE...TO PALO PINTO AND MINERAL WELLS...TO BRIDGEPORT AND
MUENSTER LINE. AREAS ALONG AND EAST OF INTERSTATE 35 WILL SEE THE
GREATEST RISK TO SEE STRONGER STORMS AND SMALL STREAM FLOODING.

OTHERWISE...AS THE ARCTIC FRONT PUSHES THROUGH NORTH TEXAS TONIGHT
AS THE MAIN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. SOME WRAP AROUND
MOISTURE WILL REMAIN MAINLY UP TOWARDS THE RED RIVER VALLEY...
RESULTING A CHANCE FOR A WINTRY MIX OF PRECIPITATION...MAINLY
NORTH OF THE DALLAS AND FORT WORTH METROPLEX. AREAS FROM GRAHAM...TO
DECATUR...TO NOCONA MAY SEE UPWARDS TO INCH OF SLEET OR SNOW BEFORE
PRECIPITATION ENDS TUESDAY MORNING. LITTLE OR NO ACCUMULATION IS
EXPECTED FARTHER TO THE EAST ACROSS EASTLAND...MINERAL WELLS...
DALLAS...FORT WORTH...DENTON...MCKINNEY. SHERMAN...BONHAM...OR PARIS
AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES ON THESE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...
ANY LIGHT MIXTURE OF RAIN...SLEET OR SNOW WILL END BY LATE MORNING
TUESDAY ALONG AND NORTH OF INTERSTATE 20. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY SOUTHEAST OF A LAMPASAS
...TO GATESVILLE...TO WACO...TO A FAIRFIELD AND PALESTINE LINE.

05/

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.